Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 234, NWS North Platte, NE

July 28, 2018Arthur County, Garden County, Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 28, 2018, 2:26 AM MDT for Arthur County, Garden County, Grant County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 2:26 AM MDT (08:26 UTC)
Expired
Jul 28, 2018, 3:15 AM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Arthur County, NE, Garden County, NE, Grant County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS53 KLBF 280826
SVRLBF
NEC005-069-075-280915-
/O.NEW.KLBF.SV.W.0234.180728T0826Z-180728T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
226 AM MDT SAT JUL 28 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Arthur County in west central Nebraska...
  Southwestern Grant County in west central Nebraska...
  Central Garden County in the Panhandle of Nebraska...

* Until 315 AM MDT.

* At 226 AM MDT, a severe thunderstorm was located 7 miles north of
  Crescent Lake National Wildlife Refuge, or 29 miles north of
  Oshkosh, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oshkosh, Crescent Lake National Wildlife Refuge, Richardson Lake,
  Mumper, Rackett, Bourquim Hill, Dogtown Flats, Jerry Lake, Deer
  Lake, Adams Flats, Britton Lake and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4178 10268 4196 10229 4192 10207 4173 10176
      4137 10241 4160 10264 4174 10264
TIME...MOT...LOC 0826Z 319DEG 29KT 4184 10238 

HAIL...0.75IN
WIND...60MPH
 
$$

ET
2 follow-up statements
266 
WWUS53 KLBF 280842
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
242 AM MDT SAT JUL 28 2018

NEC005-069-075-280915-
/O.CON.KLBF.SV.W.0234.000000T0000Z-180728T0915Z/
Arthur NE-Grant NE-Garden NE-
242 AM MDT SAT JUL 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM MDT
FOR NORTHWESTERN ARTHUR...SOUTHWESTERN GRANT AND CENTRAL GARDEN
COUNTIES...

At 242 AM MDT, a severe thunderstorm was located near Crescent Lake
National Wildlife Refuge, or 22 miles north of Oshkosh, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oshkosh, Crescent Lake National Wildlife Refuge, Richardson Lake,
Mumper, Rackett, Bourquim Hill, Dogtown Flats, Jerry Lake, Deer Lake,
Adams Flats, Britton Lake and Sugar Loaf Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4159 10263 4169 10264 4174 10264 4194 10222
      4192 10207 4173 10176 4137 10241
TIME...MOT...LOC 0842Z 317DEG 28KT 4173 10228 

HAIL...0.75IN
WIND...60MPH
 
$$

ET
609 
WWUS53 KLBF 280910
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
310 AM MDT SAT JUL 28 2018

NEC005-069-075-280920-
/O.EXP.KLBF.SV.W.0234.000000T0000Z-180728T0915Z/
Arthur NE-Grant NE-Garden NE-
310 AM MDT SAT JUL 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARTHUR...
SOUTHWESTERN GRANT AND CENTRAL GARDEN COUNTIES WILL EXPIRE AT 315 AM
MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 4159 10263 4169 10264 4174 10264 4194 10222
      4192 10207 4173 10176 4137 10241
TIME...MOT...LOC 0910Z 319DEG 29KT 4156 10209 

$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:24 AM MDT, 2 minutes earlier.

Area forecast discussion, Jul 28, 2:24 AM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
324 AM CDT Sat Jul 28 2018

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Sat Jul 28 2018

Rain and thunderstorms are expected to persist through Saturday. The
heaviest precipitation will be north of a line from Valentine to
Burwell. Total new rainfall will be between a half inch and one
inch. The cooler temperature trend will also continue into Saturday
with highs only rising into the low to mid 70s.

In addition to heavy rain, there is also a chance for severe weather
across southwest Nebraska on Saturday afternoon and evening. Current
SPC outlook has this area highlighted in a slight risk. Current
thinking is that storms will not arrive until late Saturday (after
7pm) and will just briefly impact portions of southwest Nebraska
before moving southeast. Any storms that develop will have the
potential to produce large hail, strong winds, and heavy rain.

.LONG TERM...(Sunday through Friday)
Issued at 323 AM CDT Sat Jul 28 2018

For Sunday, rain and thunderstorm chances continue as a series of
shortwaves move across Nebraska. Confidence in location of
thunderstorm impact is low with much of the forecast area expected
to be impacted. Heavy rain is not anticipated to be a major threat
on Sunday, however, hail and damaging winds could be possible in
some of the stronger storms. Details regarding this Sunday forecast
will become more certain over the next day.

A strong upper level ridge will build across the western US on
Sunday night. This ridge will allow surface high pressure to return
to the central US resulting in a return to drier weather through the
end of next week.

For temperatures...another cool day is in store for north central
Nebraska on Sunday with afternoon highs only rising into the low to
mid 70s. A gradual warming trend will return starting on Monday with
highs eventually rising back into the upper 80s to low 90s by next
Friday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1142 PM CDT Fri Jul 27 2018

Ceilings will lower overnight across western and north central
Nebraska to 1000 to 2500 FT AGL for both the KLBF and KVTN
terminals. There will be a continued threat for thunderstorms
overnight across western and north central Nebraska with coverage
being isolated in nature. Will handle this with a VCTS mention for
both terminals overnight. Ceilings will increase on Saturday but
remain in the 3000 to 8000 FT AGL range for KVTN and the 3000 to
10000 FT AGL range for KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Jul 27, 6:49 PM MDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
749 PM CDT Fri Jul 27 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-290100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
749 PM CDT Fri Jul 27 2018 /649 PM MDT Fri Jul 27 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected to impact portions of western and north
central Nebraska tonight. Isolated severe storms are possible with
large hail, damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Isolated strong storms are possible Saturday and Saturday night
across the Panhandle and southwest Nebraska. Hail and damaging
winds are the primary threats.

While isolated to scattered storms are possible Sunday as well,
severe thunderstorms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

There is a small chance spotters may be activated the rest of
tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

CLB

In the hours before

Local storm report, Jul 27, 8:46 PM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
946 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             9 SW GORDON             42.71N 102.33W
07/27/2018  E1.00 INCH       SHERIDAN           NE   PUBLIC

&&

THORNE
Local storm report, Jul 27, 9:22 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1022 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             24 NE ELLSWORTH         42.31N 101.95W
07/27/2018  E1.00 INCH       CHERRY             NE   PUBLIC

&&

THORNE
Local storm report, Jul 27, 9:24 PM MDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1024 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             2 NE RUSHVILLE          42.73N 102.44W
07/27/2018  M3.00 INCH       SHERIDAN           NE   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA WITH PICTURES

&&

THORNE
Local storm report, Jul 27, 9:31 PM MDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1031 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     1 W CROOKSTON           42.93N 100.77W
07/27/2018  E60.00 MPH       CHERRY             NE   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 MPH ALONG WITH HEAVY RAIN AND
            PEA SIZED HAIL.

0610 PM     HAIL             14 S VALENTINE          42.67N 100.55W
07/27/2018  E0.75 INCH       CHERRY             NE   PUBLIC

0841 PM     HEAVY RAIN       39 SSE VALENTINE        42.35N 100.26W
07/27/2018  M1.60 INCH       CHERRY             NE   COCORAHS

            COCORAHS GAUGE REPORTS 1.60 INCHES OF RAIN IN 15 MINUTES.

0856 PM     HAIL             18 N RUSHVILLE          42.97N 102.47W
07/27/2018  E1.75 INCH       SHERIDAN           NE   PUBLIC

0903 PM     HAIL             14 N RUSHVILLE          42.92N 102.47W
07/27/2018  E2.75 INCH       SHERIDAN           NE   PUBLIC

            REPORTS OF WINDOWS BROKEN OUT, TREE LIMBS DOWN AND POWER
            OUTAGE.

0906 PM     HAIL             13 N RUSHVILLE          42.90N 102.47W
07/27/2018  E2.00 INCH       SHERIDAN           NE   PUBLIC

            REPORTS OF 3 BROKEN WINDOWS AND HAIL COVERING THE GROUND.

0921 PM     HAIL             2 NE RUSHVILLE          42.73N 102.44W
07/27/2018  M3.00 INCH       SHERIDAN           NE   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA WITH PICTURES

0925 PM     HAIL             7 SW GORDON             42.73N 102.30W
07/27/2018  E1.75 INCH       SHERIDAN           NE   PUBLIC

0932 PM     HAIL             9 SW GORDON             42.71N 102.33W
07/27/2018  E1.00 INCH       SHERIDAN           NE   PUBLIC

1006 PM     HAIL             24 NE ELLSWORTH         42.31N 101.95W
07/27/2018  E1.00 INCH       CHERRY             NE   PUBLIC

1009 PM     TSTM WND GST     23 NE ELLSWORTH         42.29N 101.97W
07/27/2018  E60.00 MPH       CHERRY             NE   PUBLIC

&&

THORNE
Local storm report, Jul 27, 9:32 PM MDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1032 PM CDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     1 W CROOKSTON           42.93N 100.77W
07/27/2018  E60.00 MPH       CHERRY             NE   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 60 MPH ALONG WITH HEAVY RAIN AND
            PEA SIZED HAIL.

0610 PM     HAIL             14 S VALENTINE          42.67N 100.55W
07/27/2018  E0.75 INCH       CHERRY             NE   PUBLIC

0841 PM     HEAVY RAIN       39 SSE VALENTINE        42.35N 100.26W
07/27/2018  M1.60 INCH       CHERRY             NE   COCORAHS

            COCORAHS GAUGE REPORTS 1.60 INCHES OF RAIN IN 15 MINUTES.

0856 PM     HAIL             18 N RUSHVILLE          42.97N 102.47W
07/27/2018  E1.75 INCH       SHERIDAN           NE   PUBLIC

0903 PM     HAIL             14 N RUSHVILLE          42.92N 102.47W
07/27/2018  E2.75 INCH       SHERIDAN           NE   PUBLIC

            REPORTS OF WINDOWS BROKEN OUT, TREE LIMBS DOWN AND POWER
            OUTAGE.

0906 PM     HAIL             13 N RUSHVILLE          42.90N 102.47W
07/27/2018  E2.00 INCH       SHERIDAN           NE   PUBLIC

            REPORTS OF 3 BROKEN WINDOWS AND HAIL COVERING THE GROUND.

0921 PM     HAIL             2 NE RUSHVILLE          42.73N 102.44W
07/27/2018  M3.00 INCH       SHERIDAN           NE   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA WITH PICTURES

0925 PM     HAIL             7 SW GORDON             42.73N 102.30W
07/27/2018  E1.75 INCH       SHERIDAN           NE   PUBLIC

0932 PM     HAIL             9 SW GORDON             42.71N 102.33W
07/27/2018  E1.00 INCH       SHERIDAN           NE   PUBLIC

1006 PM     HAIL             24 NE ELLSWORTH         42.31N 101.95W
07/27/2018  E1.00 INCH       CHERRY             NE   PUBLIC

1009 PM     TSTM WND GST     23 NE ELLSWORTH         42.29N 101.97W
07/27/2018  E60.00 MPH       CHERRY             NE   PUBLIC

&&

THORNE
Special weather statement, Jul 28, 1:46 AM MDT, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
146 AM MDT SAT JUL 28 2018

NEZ004-022-023-094-280830-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
146 AM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...WESTERN
GRANT...NORTHERN GARDEN AND SOUTHERN SHERIDAN COUNTIES UNTIL 230 AM
MDT...

At 146 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 27 miles southeast of Gordon to 8 miles
southwest of Antioch. Movement was southeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Ellsworth, Hyannis, Ashby, Antioch, Crescent Lake National Wildlife
Refuge, Duluth, Big Hill, Dipping Vat Meadow, Billys Lake, Swede
Lake, Deer Lake, Britton Lake, Intersection of Highway 61 and Survey
Valley Road, Miles Lake, Mumper, Wickson Lake, Diamond Lake, Herman
Lake, Whitman Road crossing the North Branch of the Middle Loup River
and Adams Flats.

This includes the following highways...
 Highway 250 between mile markers 1 and 21.
 Highway 2 between mile markers 96 and 153.
 Highway 61 between mile markers 155 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4215 10274 4262 10197 4227 10124 4162 10223
      4182 10268 4200 10268 4201 10270 4209 10270
      4210 10274
TIME...MOT...LOC 0746Z 300DEG 41KT 4249 10189 4196 10269

ET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:13 PM MDTSpecial Weather StatementLBFCuster47 min
Jul 27, 6:36 PM MDTSpecial Weather StatementLBFBlaine, Thomas54 min
Jul 27, 7:46 PM MDTSevere Thunderstorm WarningLBFSheridan59 min
Jul 27, 8:11 PM MDTSpecial Weather StatementLBFCuster49 min
Jul 27, 8:25 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
Jul 27, 9:06 PM MDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan22 min
Jul 28, 1:46 AM MDTSpecial Weather StatementLBFGrant44 min
Jul 28, 2:12 AM MDTSevere Thunderstorm WarningLBFGarden48 min
Jul 28, 3:10 AM MDTSpecial Weather StatementLBFArthur50 min
Jul 28, 4:46 AM MDTSpecial Weather StatementLBFChase44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.